Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 290, NWS Midland/Odessa, TX

August 12, 2004Martin County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Aug 12, 2004, 5:15 AM CDT for Martin County, Texas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2004, 5:15 AM CDT (10:15 UTC)
Expired
Aug 12, 2004, 6:00 AM CDT
In force
45 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Martin County, TX

The radar

The Midland/Odessa radar (KMAF), 48 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 10.3 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 291 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
291 J/kg
Mixed-layer CIN
-160 J/kg
Mixed-layer LCL
1944 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 121015
SVRMAF
TXC317-121100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
514 AM CDT THU AUG 12 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN WEST TEXAS

* UNTIL 600 AM CDT

* AT 512 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS
  STORM WAS LOCATED 9 MILES NORTHWEST OF TARZAN...OR 26 MILES EAST OF
  ANDREWS...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  TARZAN...
  BUFORD...
  BROWN...

TO REPORT SEVERE WEATHER... HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MIDLAND.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3248 10216 3215 10218 3214 10172 3248 10174

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 4:11 AM CDT, 1 hour 4 minutes earlier.

Area forecast discussion, Aug 12, 4:11 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
411 AM CDT THU AUG 12 2004

.SHORT TERM...
SMALL AREA OF SHOWERS AND THUNDERSTORMS CONTINUES TO MOVE SOUTH/
SOUTHEAST THROUGH THE DAVIS MOUNTAINS EARLY THIS MORNING.  WILL
INCLUDE SLIGHT CHANCE TO LOW ORDER CHANCE OF RAIN OVER THESE AREAS
AS THIS PRECIPITATION SHOULD CONTINUE INTO THE MORNING ALONG A
NARROW AXIS OF INSTABILITY.  WILL INCLUDE ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS THIS AFTERNOON OVER THE WESTERN CWA AS
BEST LOW LEVEL FOCUS/INSTABILITY WILL BE IN THESE AREAS...BUT NOT
MUCH MID LEVEL SUPPORT OR DECENT LAPSE RATES TO AID CONVECTIVE
DEVELOPMENT.

SHORTWAVE TROUGHS TRAVERSING SOUTHEAST WITHIN NORTHWEST FLOW ALOFT
WILL PROVIDE THE IMPETUS FOR SHOWERS AND THUNDERSTORMS ADVECTING
ACROSS MUCH OF THE CWA TONIGHT.  SHORT RANGE MODELS HAVE HONED IN ON
THE TIMING...SPEED...AND STRENGTH OF A SHORTWAVE TROUGH MOVING INTO
NEW MEXICO THIS AFTERNOON.  EXPECT THUNDERSTORMS TO DEVELOP THESE
AREAS THIS AFTERNOON ON HEATED HIGHER TERRAIN...WITH CONVECTION MOST
LIKELY MORPHING INTO AN MCS.  THE MCS SHOULD TRANSLATE SOUTH/
SOUTHEAST ALONG THETAE AXIS...ALONG AND EAST OF THE FRONTAL
BOUNDARY.  HAVE LEFT LIKELY POPS IN THE FORECAST TONIGHT...BUT
SHIFTED AREAL COVERAGE SLIGHTLY EASTWARD.  ISOLATED STRONG WIND
GUSTS AND/OR HAIL COULD STILL ACCOMPANY SOME OF THESE STORMS AS THEY
MOVE INTO THE CWA AROUND MIDNIGHT OR AFTER.  ALSO COULD SEE
LOCALIZED FLOODING FROM THIS COMPLEX AS A 35 TO 40 KT H85 JET
INCREASES THIS EVENING OVER THE AREA...AND PROVIDES AMPLE MOISTURE
INTO MCS.

RAISED TEMPERATURES SLIGHTLY TODAY AS LEE TROUGHING AND H85 THERMAL
RIDGE PUSH EASTWARD SOMEWHAT.  CLOUD COVER DOESN/T LOOK TO BE
OVERWHELMING...SO THIS APPEARS TO BE THE ROUTE TO TAKE.

.LONG TERM...
CONFIDENCE IN THE DEVELOPMENT OF AN MCS TONIGHT HIGH ENOUGH TO RAISE
POPS FRIDAY ACROSS THE EASTERN ZONES AS COMPLEX WILL CONTINUE TO THE
SOUTH/SOUTHEAST INTO WEST CENTRAL TEXAS FRIDAY MORNING.  ALSO
INCLUDED LOWER POPS FURTHER WEST AS AN OUTFLOW BOUNDARY FROM THIS
COMPLEX...OR THE FRONTAL BOUNDARY ITSELF...WILL PROVIDE A LOW LEVEL
FOCUS FOR TSRA DEVELOPMENT.  ATMOSPHERE ONLY SLIGHTLY UNSTABLE OVER
THE WESTERN CWA...HENCE THE LOW ORDER POPS.  WOULD HAVE LOWERED POPS
FRIDAY NIGHT...BUT TIME DID NOT PERMIT.  DAY SHIFT MAY WANT TO LOOK
INTO LOWERING THESE AS THE ATMOSPHERE WILL PROBABLY BE PRETTY WORKED
OVER FROM AFOREMENTIONED CONVECTIVE COMPLEX.

THE CHANCE OF RAIN DOES NOT LOOK TREMENDOUSLY GOOD SATURDAY OR
SUNDAY...SO LEFT POPS ALREADY IN GRIDS GOING.  THEN AGAIN...
NORTHWEST FLOW ALOFT RENOWNED FOR SURPRISE SHORTWAVE TROUGHS
APPEARING...ESPECIALLY THE FURTHER YOU DEPART FROM INITIALIZATION.
IT DOES APPEAR WE/LL HAVE QUITE A BIT OF CLOUD COVER BOTH SATURDAY
AND SUNDAY...SO BELOW NORMAL TEMPERATURES WILL REMAIN IN THE
FORECAST.  MADE FEW...TO NO...CHANGES AFTER SUNDAY AS UPPER RIDGE
TRIES TO BUILD OVER THE AREA WHICH PORTENDS WARMER TEMPERATURES AND
LESS PRECIPITATION.  GFS IS ADVERTISING A WEAK UPPER TROUGH
UNDERCUTTING THE RIDGE...BUT WILL WAIT A RUN OR TWO MORE BEFORE
MAKING ANY WHOLESALE CHANGES TO THE GRIDS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             86  65  81  63 /   0  70  60  30
CARLSBAD NM               92  66  83  64 /  20  30  20  30
DRYDEN TX                 87  71  83  66 /  30  10  50  30
FORT STOCKTON TX          87  68  87  64 /  30  30  50  30
GUADALUPE PASS TX         85  62  79  61 /  20  10  10  30
HOBBS NM                  89  62  83  63 /  10  70  40  30
MARFA TX                  85  60  81  58 /  30  10  30  30
MIDLAND INTL AIRPORT TX   86  67  82  63 /   0  60  60  30
ODESSA TX                 87  67  82  63 /  10  60  50  30
WINK TX                   96  68  85  66 /  20  50  50  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

21/67
Hazardous weather outlook, Aug 12, 4:52 AM CDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CDT THU AUG 12 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-122100-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
452 AM CDT (352 AM MDT) THU AUG 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TODAY

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE...MAINLY ALONG AND
WEST OF THE PECOS RIVER TODAY.  THESE STORMS ARE NOT EXPECTED TO BE
SEVERE.

HOWEVER...THERE IS A GOOD CHANCE OF THUNDERSTORMS TONIGHT...MAINLY TO
THE EAST OF THE PECOS RIVER.  SOME OF THESE STORMS COULD BECOME
STRONG ENOUGH TO PRODUCE LARGE HAIL OR DAMAGING WINDS AS THEY MOVE
SOUTH INTO THE SOUTHEAST NEW MEXICO PLAINS AND PERMIAN BASIN LATE
TONIGHT.  IN ADDITION...LOCALIZED FLOODING WILL BE POSSIBLE AS
MOISTURE LEVELS IN THE ATMOSPHERE REMAIN HIGH AND SOME LOCATIONS MAY
EXPERIENCE MODERATE TO HEAVY RAINFALL OVER A PERIOD OF TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LOCALIZED FLOODING WILL REMAIN A CONCERN ON FRIDAY AS A COMPLEX OF
THUNDERSTORMS IS EXPECTED TO LINGER OVER PORTIONS OF THE WESTERN LOW
ROLLING PLAINS...PERMIAN BASIN...AND LOWER TRANS PECOS.

THE PROBABILITY OF HAZARDOUS WEATHER THEREAFTER IS EXPECTED TO BE
LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 6:17 AM CDTSevere Thunderstorm WarningMAFEctor, Midland58 min
Aug 12, 7:00 AM CDTSevere Thunderstorm WarningMAFUpton60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.